Carbamate poisoning in a dairy goat herd: clinicopathological findings and therapeutic approach

Nektarios D. Giadinis, N. Raikos, Panayiotis Loukopoulos, N. Malliarakis, Harilaos Karatzias

Research output: Contribution to journalArticlepeer-review

7 Citations (Scopus)

Abstract

CASE HISTORY: Approximately 1 hour after the consumption of carnations from a nearby glasshouse 55 animals from a dairy goat herd exhibited signs of possible poisoning. CLINICAL FINDINGS: Upon clinical examination affected animals exhibited signs of salivation, tympany, tachypnoea, polydipsia, urination, diarrhoea, bradycardia, miosis, tremor and convulsions. As poisoning from an acetylcholinesteraseinhibiting insecticide was suspected, treatment with atropine sulphate was initiated at a dose of 0.3 mg/kg bodyweight. The treatment was repeated for some animals that relapsed, and was effective in all cases, with the exception of one goat kid that died. DIAGNOSIS: Necropsy of the goat kid showed pulmonary oedema and congestion of internal organs. Toxicological analysis of stomach contents and liver of the dead animal, as well as of the carnations, revealed high concentrations of carbamates. CLINICAL RELEVANCE: Carbamate poisoning after consumption of polluted feedstuffs or glasshouse products can be fatal for dairy goats. Atropine sulphate, at 0.3 mg/kg, can be useful in treating this condition. KEY WORDS: Dairy goats, carbamate poisoning, carnation consumption, treatment, atropine sulphate, chronic effects
Original languageEnglish
Article number19966902
Pages (from-to)392-4
Number of pages3
JournalNew Zealand Veterinary Journal
Volume57
Issue number6
Publication statusPublished - 2009

Fingerprint

Dive into the research topics of 'Carbamate poisoning in a dairy goat herd: clinicopathological findings and therapeutic approach'. Together they form a unique fingerprint.

Cite this